New labeling for the ashtma treatment Accolate (zafirlukast) will warn doctors that the drug has been linked to Churg-Strauss syndrome, a rare and sometimes fatal condition.
FDA learned that six asthma patients developed the syndrome while taking Accolate, the first nonsteroidal asthma drug, while their steroidal asthma drugs were being gradually lowered or discontinued. The new data do not show definitively that Accolate caused the syndrome, but the revised labeling urges careful monitoring while users are tapering off their steroid medications.
Churg-Strauss syndrome causes flu-like symptoms and may inflame blood vessels, especially in the lungs. Untreated, it can cause major organ damage or death.
In light of the syndrome's extremely rare occurrence, FDA believes Accolate's benefits outweigh its potential risks and recommends that patients not discontinue any asthma medication unless directed by a doctor.
(For more on asthma, see "Controlling Asthma" in the November 1996 FDA Consumer.)
COPYRIGHT 1997 U.S. Government Printing Office
COPYRIGHT 2004 Gale Group